Ocular symptoms and signs associated with suramin sodium treatment for metastatic cancer of the prostate

Research output: Contribution to journalArticle

Abstract

PURPOSE: Therapy with suramin sodium has been associated with photophobia, iritis, optic atrophy, and vortex keratopathy. We studied the ocular findings in patients who underwent treatment with suramin sodium for metastatic cancer of the prostate. METHODS: In a prospective study, 114 patients who underwent treatment with suramin sodium for cancer of the prostate had an ophthalmologic examination within two weeks of onset of treatment and two weeks after termination of therapy. Additional examinations were performed on patients who developed ocular symptoms during suramin sodium therapy. RESULTS: Nineteen (16.6%) of 114 patients developed ocular symptoms and signs while taking suramin sodium. Thirteen of these patients developed bilateral corneal epithelial whorllike deposits. In ten patients, the corneal deposits were associated with foreign body sensation and lacrimation. Symptoms in all of these patients resolved with topical lubricants. Three patients developed asymptomatic corneal deposits. Seven patients had blurred vision and were found to have a mean hyperopic shift in refractive error of 1.13 ± 0.45 diopters (range, 0.75 to 2.00 diopters) that persisted throughout their treatment course. None of these patients had a decrease in best-corrected visual acuity. CONCLUSIONS: In this study, ocular symptoms and signs associated with suramin sodium were common but were not considered a dose-limiting toxicity. Hyperopic shift in refractive error is a previously unreported ocular finding in association with suramin sodium therapy.

Original languageEnglish (US)
Pages (from-to)291-296
Number of pages6
JournalAmerican Journal of Ophthalmology
Volume121
Issue number3
StatePublished - 1996
Externally publishedYes

Fingerprint

Suramin
Signs and Symptoms
Prostatic Neoplasms
Therapeutics
Refractive Errors
Iritis
Lubricants
Optic Atrophy
Photophobia
Foreign Bodies
Visual Acuity
Prospective Studies

ASJC Scopus subject areas

  • Ophthalmology

Cite this

@article{782cb2e49e0040c4ae467a73c97b0bb3,
title = "Ocular symptoms and signs associated with suramin sodium treatment for metastatic cancer of the prostate",
abstract = "PURPOSE: Therapy with suramin sodium has been associated with photophobia, iritis, optic atrophy, and vortex keratopathy. We studied the ocular findings in patients who underwent treatment with suramin sodium for metastatic cancer of the prostate. METHODS: In a prospective study, 114 patients who underwent treatment with suramin sodium for cancer of the prostate had an ophthalmologic examination within two weeks of onset of treatment and two weeks after termination of therapy. Additional examinations were performed on patients who developed ocular symptoms during suramin sodium therapy. RESULTS: Nineteen (16.6{\%}) of 114 patients developed ocular symptoms and signs while taking suramin sodium. Thirteen of these patients developed bilateral corneal epithelial whorllike deposits. In ten patients, the corneal deposits were associated with foreign body sensation and lacrimation. Symptoms in all of these patients resolved with topical lubricants. Three patients developed asymptomatic corneal deposits. Seven patients had blurred vision and were found to have a mean hyperopic shift in refractive error of 1.13 ± 0.45 diopters (range, 0.75 to 2.00 diopters) that persisted throughout their treatment course. None of these patients had a decrease in best-corrected visual acuity. CONCLUSIONS: In this study, ocular symptoms and signs associated with suramin sodium were common but were not considered a dose-limiting toxicity. Hyperopic shift in refractive error is a previously unreported ocular finding in association with suramin sodium therapy.",
author = "Hemady, {R. K.} and Victoria Sinibaldi and Mario Eisenberger",
year = "1996",
language = "English (US)",
volume = "121",
pages = "291--296",
journal = "American Journal of Ophthalmology",
issn = "0002-9394",
publisher = "Elsevier USA",
number = "3",

}

TY - JOUR

T1 - Ocular symptoms and signs associated with suramin sodium treatment for metastatic cancer of the prostate

AU - Hemady, R. K.

AU - Sinibaldi, Victoria

AU - Eisenberger, Mario

PY - 1996

Y1 - 1996

N2 - PURPOSE: Therapy with suramin sodium has been associated with photophobia, iritis, optic atrophy, and vortex keratopathy. We studied the ocular findings in patients who underwent treatment with suramin sodium for metastatic cancer of the prostate. METHODS: In a prospective study, 114 patients who underwent treatment with suramin sodium for cancer of the prostate had an ophthalmologic examination within two weeks of onset of treatment and two weeks after termination of therapy. Additional examinations were performed on patients who developed ocular symptoms during suramin sodium therapy. RESULTS: Nineteen (16.6%) of 114 patients developed ocular symptoms and signs while taking suramin sodium. Thirteen of these patients developed bilateral corneal epithelial whorllike deposits. In ten patients, the corneal deposits were associated with foreign body sensation and lacrimation. Symptoms in all of these patients resolved with topical lubricants. Three patients developed asymptomatic corneal deposits. Seven patients had blurred vision and were found to have a mean hyperopic shift in refractive error of 1.13 ± 0.45 diopters (range, 0.75 to 2.00 diopters) that persisted throughout their treatment course. None of these patients had a decrease in best-corrected visual acuity. CONCLUSIONS: In this study, ocular symptoms and signs associated with suramin sodium were common but were not considered a dose-limiting toxicity. Hyperopic shift in refractive error is a previously unreported ocular finding in association with suramin sodium therapy.

AB - PURPOSE: Therapy with suramin sodium has been associated with photophobia, iritis, optic atrophy, and vortex keratopathy. We studied the ocular findings in patients who underwent treatment with suramin sodium for metastatic cancer of the prostate. METHODS: In a prospective study, 114 patients who underwent treatment with suramin sodium for cancer of the prostate had an ophthalmologic examination within two weeks of onset of treatment and two weeks after termination of therapy. Additional examinations were performed on patients who developed ocular symptoms during suramin sodium therapy. RESULTS: Nineteen (16.6%) of 114 patients developed ocular symptoms and signs while taking suramin sodium. Thirteen of these patients developed bilateral corneal epithelial whorllike deposits. In ten patients, the corneal deposits were associated with foreign body sensation and lacrimation. Symptoms in all of these patients resolved with topical lubricants. Three patients developed asymptomatic corneal deposits. Seven patients had blurred vision and were found to have a mean hyperopic shift in refractive error of 1.13 ± 0.45 diopters (range, 0.75 to 2.00 diopters) that persisted throughout their treatment course. None of these patients had a decrease in best-corrected visual acuity. CONCLUSIONS: In this study, ocular symptoms and signs associated with suramin sodium were common but were not considered a dose-limiting toxicity. Hyperopic shift in refractive error is a previously unreported ocular finding in association with suramin sodium therapy.

UR - http://www.scopus.com/inward/record.url?scp=0029976138&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0029976138&partnerID=8YFLogxK

M3 - Article

C2 - 8597272

AN - SCOPUS:0029976138

VL - 121

SP - 291

EP - 296

JO - American Journal of Ophthalmology

JF - American Journal of Ophthalmology

SN - 0002-9394

IS - 3

ER -